Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 149, NWS Newport/Morehead City, NC

July 30, 2008Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 30, 2008, 8:00 PM EDT for Duplin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 8:00 PM EDT (00:00 UTC)
Expired
Jul 30, 2008, 8:45 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:36 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 6:36 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
636 PM EDT WED JUL 30 2008

.SYNOPSIS...
HIGH PRESSURE OFFSHORE AND TROUGH TO THE WEST WILL CONTINUE TO BE
THE RULE THROUGH THURSDAY. A WEAK FRONT WILL DROP INTO THE AREA
FRIDAY AND DISSIPATE. ANOTHER WEAK FRONT WILL MOVE THROUG THE AREA
SATURDAY. HIGH PRESSURE WILL BE OVER AREA SUNDAY THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SUM MID AND UPR LVL CLDS INHIBITG CU DVLPMNT ATTM. WL INITIATE GRIDS
WI MINIMAL POPS...BUT QUICKLY DSSPT CHCS BY EARLY EVE. SAT PIX SHOWG
POTENTIAL FOR CLR SKIES TNGT WI MST CLDS APPRG TO STAY N OF AREA. SW
FLO WL CONT TNGT BTWN TROF TO THE W AND RDG TO THE SE.

&&

.SHORT TERM /THURSDAY NIGHT/...
WSW FLO OVR AREA ARND SR. FRNT CRRNTLY IN WRN NC WL DROP INTO NRN
SXNS DURING THE MORNING THU. ZNL UPR LVL FLO WL MK FRNT QSTNRY THRU
THU N OF AREA. SFC AND UPR PATRN SIMILAR ON THU AS TDY. HT NDX WL BE
HI AGAIN ON THU...BUT WI INCRSG CLDS AHD OF APPCHG SYS...HT NDX SHUD
STA BELO SCA CRIT.

MAIN PIECE OF ENERGY SWINGS THRU FLO FRI. SFC FLO TURNS ARND QUICKLY
ON FRI BHND BNDRY AS IT DSSPTS AND ANTHR FRNT FORMS OVR VA. DP LYR MSTR
RMNS LMTD THRU THE NGT THUR. WL SEE AN INCRS IN MSTR FRI AS MAIN WND
SHIFT MVS THRU. HGTS DROP SUMWHAT ON FRI FOR A CPL OF DEGREES COOLR.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPR TROF AND ASSCTD SFC FRNT TO SWING THRU AREA SAT. NOT AN AWFUL
LOT OF MSTR WI THIS SYS...BUT WL GO WI SCHC. UPR RDG BLDG BCK IN ON
SUN FRM THE W. PIECES OF ENERGY WL DROP DOWN THE FRNT SIDE OF THE
RDG PUSHING AN OCCASIONAL SFC SYS THRU NC. NW FLO THRU THE MID OF
NXT WK WL BE MAINLY DRY KPG POPS LO.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS PREVAIL OVER THE TERMINALS THIS AFTERNOON WITH SCT CU
AROUND ALONG WITH SOME THIN HIGH CLOUDS. CONVECTION WELL WEST OF THE
TERMINALS MAY TRY TO MOVE INTO THE WESTERN TERMINALS LATER THIS
EVENING BEFORE WEAKENING. EXPECTING PREDOMINANT VFR OVERNIGHT WITH
REMNANT HIGH LEVEL DEBRIS CLOUDS OVER THE AREA. WILL LIKELY SEE SOME
MVFR VSBYS DEVELOP IN THE PRE-DAWN HOURS MUCH LIKE LAST NIGHT.
TOUGH CALL ON STRATUS DEVELOPMENT LATE TONIGHT BUT DID GO AHEAD AND
MENTION SOME SCT LOW CLOUDS OVER KOAJ AFT 08Z. LATER FORECASTS CAN
REFINE THIS POSSIBILITY AND DETERMINE IF IFR CIGS ARE
WARRANTED.

A WEAK FRONT/PIEDMONT TROUGH WILL SERVE AS A FOCUS FOR SCT
CONVECTION OVER THE TERMINALS THU AFTERNOON/EVENING.  WEAK HIGH
PRES WITH PREDOMINANT VFR CONDITIONS EXPECTED OVER THE WEEKEND.

&&

.MARINE...
SOUTHWEST FLOW PICKING UP TO 15 TO 20 KT...STRONGEST S OF CAPE
HATTERAS WITH SUSTAINED 20 KT. CONDITIONS JUST BELOW SCA...SO WILL
CARRY SCEC WITH SEAS 4 TO 5 FT...ELSEWHERE. SEAS CURRENTLY 3 TO 4 FT WITH
AN UNDERLYING 2 SE SWELL. WILL SEE CONTINUED MODERATE SW FLOW OVER
THE AREA THROUGH THU WITH BERMUDA HIGH OFFSHORE AND PIEDMONT
TROUGH OVER INLAND AREAS. A WEAK FRONT/TROF WILL APPROACH FROM THE
WEST ON THU WHICH WILL TIGHTEN THE GRADIENT A BIT MORE AND MAY
RESULT IN 15 TO 20 KT WINDS ESPECIALLY OVER CENTRAL AND SOUTHERN
WATERS. SEAS WILL AVERAGE 3 TO 5 FT...HIGHEST CENTRAL AND SOUTHERN
WATERS THROUGH THU. AFORMENTIONED WEAK FRONT WILL LIKELY DISSIPATE
ALONG THE COAST THU NIGHT/EARLY FRI WITH A WEAKER GRADIENT
DEVELOPING OVER AREA WATERS THROUGH THE UPCOMING WEEKEND. LIGHT SW
FLOW WILL PREVAIL FRI THROUGH SUN WITH SEAS GENERALLY 2 TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 30, 3:35 AM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 AM EDT WED JUL 30 2008

NCZ029-044>047-079>081-090>095-098-103-104-310745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
335 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES THURSDAY
AFTERNOON.

SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...HEAVY
DOWNPOURS AND HAIL THURSDAY AFTERNOON.

. SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CULLEN

In the hours before

Special weather statement, Jul 30, 7:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
746 PM EDT WED JUL 30 2008

NCZ090-310045-
DUPLIN-
746 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 845 PM EDT...

AT 746 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WARSAW AT 755 PM EDT...MAGNOLIA AT 800 PM EDT...KENANSVILLE AT 810 PM
EDT...BEULAVILLE AT 835 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ROSE HILL...BOWDENS...CHINQUAPIN AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:13 PM EDTSpecial Marine WarningMHX32 min
Jul 30, 10:21 PM EDTSpecial Marine WarningMHX54 min
Jul 31, 4:46 PM EDTSevere Thunderstorm WarningMHXGreene, Martin, Pitt59 min
Jul 31, 5:11 PM EDTSpecial Marine WarningMHX64 min
Jul 31, 5:25 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington65 min
Jul 31, 5:29 PM EDTSevere Thunderstorm WarningMHXDare31 min
Jul 31, 5:32 PM EDTSpecial Marine WarningMHX43 min
Jul 31, 5:39 PM EDTSpecial Marine WarningMHX66 min
Jul 31, 6:05 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven55 min
Jul 31, 6:24 PM EDTSevere Thunderstorm WarningMHXDare, Hyde51 min
Jul 31, 6:30 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde45 min
Jul 31, 6:45 PM EDTSevere Thunderstorm WarningMHXDuplin45 min
Jul 31, 6:58 PM EDTSpecial Marine WarningMHX62 min
Jul 31, 7:06 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico39 min
Jul 31, 7:20 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Onslow, Pamlico55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.